Texas, 2011

Tornado and Hail in Texas, April 14, 2011

April 14, 2011 · NWS FWD · 63 events in 12 counties and zones

A powerful, negatively-tilted upper level trough moved into the Central Plains during the late afternoon hours which aided in the development of supercell thunderstorms near the intersection of a cold front and dryline in north central Texas. These storms developed near the Interstate 35 corridor and the Red River during the early evening hours, and then continued south-southeast through the…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$544,000
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A powerful, negatively-tilted upper level trough moved into the Central Plains during the late afternoon hours which aided in the development of supercell thunderstorms near the intersection of a cold front and dryline in north central Texas. These storms developed near the Interstate 35 corridor and the Red River during the early evening hours, and then continued south-southeast through the Dallas/Fort Worth Metroplex. These storms primarily produced golfball sized hail, however several reports of damaging winds were reported in Dallas County, likely associated with a microburst in the northeastern portion of the county. Unfortunately, a 5-year old boy drowned on Lake Benbrook in Tarrant County when their boat capsized due to strong winds produced by a nearby thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 14, 2:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 14, 2:23 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT THU APR 14 2011

.DISCUSSION...
INTERESTING SPRING WEATHER PATTERN IS IN PLACE OVER THE CENTRAL
UNITED STATES TODAY. STRONG NEGATIVELY TILTED UPPER TROUGH EXTENDS
FROM SOUTHERN CANADA SOUTH-SOUTHEASTWARD INTO THE PLAINS. A
DEEPENING UPPER LEVEL LOW PRESSURE AREA IS MOVING EASTWARD AROUND
THE BASE OF THIS FEATURE. WITH GOOD DYNAMICS IN PLACE AND MODEST
MOISTURE RETURN TO THE REGION...A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL OCCUR OVER ROUGHLY THE NORTHERN HALF OF NORTH
TEXAS TONIGHT.

AT THE SURFACE A DRYLINE WAS MOVING INTO WESTERN COUNTIES AND
SHOULD PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING AS IT SLOWLY ADVANCES EAST. CAP HAS BEEN WEAKENING
THROUGHOUT THE DAY AS TEMPERATURES WARM. SPECIAL 18Z
SOUNDING...THOUGH STILL CAPPED...ALREADY SHOWED CAPE OVER 3000
J/KG. WITH GOOD INSTABILITY AND IMPRESSIVE SHEAR IN PLACE...THERE
IS A CHANCE FOR SEVERE THUNDERSTORMS OVER AREAS ROUGHLY NORTH OF I
20 THIS EVENING AS CAP BEGINS TO BREAK...WITH DEVELOPMENT BEGINNING
4-5 PM. SEVERE WEATHER THREAT INCREASES THE FURTHER NORTH AND
CLOSER TO THE UPPER LEVEL SYSTEM YOU GO...AND A TORNADO WATCH HAS
ALREADY BEEN ISSUED FOR COUNTIES ADJACENT TO THE RED RIVER. THE
WATCH EXTENDS NORTHWARD THROUGH OKLAHOMA AND IS IN EFFECT UNTIL
10PM. FEELING IS THAT FOR THE DALLAS-FT WORTH METROPLEX...THUNDERSTORM
POTENTIAL WILL BE HIGHEST AROUND A 23-01Z TIMEFRAME. THOUGH SOUTH
OF THE CURRENT WATCH...THIS AREA STILL HAS THE POTENTIAL TO SEE
GUSTY WINDS AND LARGE HAIL WITH ANY STORM THAT DEVELOPS. ACTIVITY
IS THEN EXPECTED TO MOVE EAST AND CONTINUE LATER ON TONIGHT OVER
EASTERN COUNTIES BEFORE EXITING THE CWA BY SUNRISE TOMORROW.

FOCUS WILL SHIFT RAPIDLY FROM A SEVERE WEATHER THREAT TO A FIRE
WEATHER THREAT AS WE HEAD INTO TOMORROW. WINDS WILL BE STRONG OUT
OF THE NORTHWEST FOLLOWING THE PASSAGE OF A COLD FRONT. RELATIVE
HUMIDITIES WILL ALSO DROP INTO THE TEENS OVER A GOOD PORTION OF
THE REGION. A RED FLAG WARNING HAS THUS BEEN ISSUED FOR TOMORROW
FOR ALL BUT THE NORTHEASTERN-MOST COUNTIES...WHERE FORECAST
PRECIPITATION AND HIGHER MOISTURE VALUES ARE EXPECTED.

WEATHER SHOULD REMAIN FAIRLY QUIET AS WE HEAD INTO THE WEEKEND.
BROAD UPPER TROUGHING WILL THEN DEVELOP OVER THE WESTERN HALF OF THE
U.S. AND A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING SLIGHT
CHANCES FOR RAIN DURING THE EARLY AND MIDDLE PART OF NEXT WEEK.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  53  76  45  79  53 /  30   0   0   0  10
WACO, TX              55  79  44  81  51 /  10   0   0   0  10
PARIS, TX             54  68  41  70  47 /  40   0   0   0  10
DENTON, TX            48  74  40  78  48 /  30   0   0   0  10
MCKINNEY, TX          53  73  40  75  46 /  30   0   0   0  10
DALLAS, TX            55  75  47  77  55 /  30   0   0   0  10
TERRELL, TX           55  74  43  75  49 /  30   0   0   0  10
CORSICANA, TX         57  77  45  77  51 /  20   0   0   0  10
TEMPLE, TX            55  79  43  81  52 /  10   0   0   0  10
MINERAL WELLS, TX     47  79  39  80  50 /  10   0   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ100-115.

RED FLAG WARNING FROM 10 AM TO 8 PM CDT FRIDAY FOR TXZ091-092-
100>103-115>119-129>135-141>148-156>162-174-175.

&&

79/30
Hazardous weather outlook, Apr 14, 2:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT THU APR 14 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
318 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS NORTHEAST OF A
BONHAM TO SULPHUR SPRINGS LINE THROUGH THIS EVENING...WITH A SLIGHT
RISK AS FAR WEST AND SOUTH AS A BOWIE...MINERAL WELLS...
HILLSBORO...TO PALESTINE LINE. THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING DOWNBURST WINDS. HOWEVER...A FEW TORNADOES ARE POSSIBLE...
ESPECIALLY IN THE MODERATE RISK AREA.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS YOUNG COUNTY
AND STEPHENS COUNTY LATE THIS AFTERNOON AND EARLY THIS EVENING. A RED
FLAG WARNING IS IN EFFECT THROUGH 8 PM. OTHERWISE...ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN SECTIONS OF NORTH
TEXAS THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXTREME FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY ACROSS ALL BUT
THE NORTHEAST COUNTIES OF NORTH TEXAS DUE TO DRY AIR AND STRONG
WINDS. THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM 10 AM
UNTIL 8 PM FRIDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT GENERALLY
NORTH AND EAST OF A BOWIE...MINERAL WELLS...HILLSBORO...TO PALESTINE
LINE.

In the hours before

Special weather statement, Apr 14, 3:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
417 PM CDT THU APR 14 2011

TXZ091-092-142145-
MONTAGUE TX-COOKE TX-
417 PM CDT THU APR 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN COOKE COUNTY
  NORTHEASTERN MONTAGUE COUNTY

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3398 9761 3391 9758 3391 9747 3383 9743
      3390 9731 3391 9719 3385 9716 3379 9720
      3374 9715 3374 9709 3383 9706 3386 9709
      3385 9702 3394 9700 3395 9694 3373 9696
      3356 9748 3366 9777 3389 9781 3399 9769
TIME...MOT...LOC 2117Z 234DEG 51KT 3386 9752

CAVANAUGH

The radar

The Dallas/Ft Worth radar (KFWS), 22 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

51 hail, 10 thunderstorm wind, 1 strong wind, 1 tornado. Local standard time, as filed.

Strong Wind, Tarrant

When
April 14, 5:00 PM CST
Where
Tarrant forecast zone
Measured
30 kt (35 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A 5-year old boy drowned on Benbrook Lake after the boat he was in capsized due to strong winds gusting to around 35 mph.

Hail, Cooke

When
April 14, 7:00 PM CST
Where
Cooke County, Myra
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.630, -97.320

Nickel sized hail fell in Myra, which is approximately 7 miles west of Gainesville.

Hail, Cooke

When
April 14, 7:13 PM CST
Where
Cooke County, Gainesville
Measured
1 in hail
Reported by
Public
Coordinates
33.630, -97.150

Hail, Cooke

When
April 14, 7:17 PM CST
Where
Cooke County, 1.38 mi N of Gainesville Muni Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.670, -97.200

Nickel sized hail fell 4 miles northwest of Gainesville.

Hail, Grayson

When
April 14, 7:40 PM CST
Where
Grayson County, Whitesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.650, -96.920

Hail, Grayson

When
April 14, 7:56 PM CST
Where
Grayson County, Sherman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.630, -96.570

Hail, Cooke

When
April 14, 7:59 PM CST
Where
Cooke County, 1.15 mi W of Mossville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.770, -97.240

Golfball sized hail fell near Moss Lake, approximately 8 miles north-northwest of Gainesville.

Hail, Cooke

When
April 14, 8:04 PM CST
Where
Cooke County, Myra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.630, -97.320

Quarter sized hail fell in Myra, which is approximately 7 miles west of Gainesville.

Hail, Cooke

When
April 14, 8:06 PM CST
Where
Cooke County, Lindsay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.650, -97.230

Nickel sized hail fell on the north side of Lindsay, which is near Gainesville Municipal Airport.

Hail, Grayson

When
April 14, 8:13 PM CST
Where
Grayson County, Pottsboro
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.750, -96.670

Hail, Grayson

When
April 14, 8:15 PM CST
Where
Grayson County, 2.21 mi NE of Pottsboro Loes Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.850, -96.670

Quarter and half dollar sized hail fell 7 miles north of Pottsboro.

Hail, Cooke

When
April 14, 8:15 PM CST
Where
Cooke County, 3.99 mi SW of Gainesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.590, -97.200

Hail, Cooke

When
April 14, 8:15 PM CST
Where
Cooke County, Lindsay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.650, -97.230

Quarter sized hail fell in Lindsay and northwest of Gainesville.

Hail, Cooke

When
April 14, 8:20 PM CST
Where
Cooke County, Era
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.500, -97.300

Quarter sized hail fell in Era, which is approximately 5 miles west of Valley View.

Hail, Grayson

When
April 14, 8:27 PM CST
Where
Grayson County, Denison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.750, -96.550

Hail, Cooke

When
April 14, 8:33 PM CST
Where
Cooke County, 2.41 mi ESE of Lois
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.440, -97.180

Penny sized hail fell 5 miles north of Sanger or 3 miles south of Valley View.

Hail, Cooke

When
April 14, 8:33 PM CST
Where
Cooke County, Valley View
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.480, -97.170

Hail, Cooke

When
April 14, 8:37 PM CST
Where
Cooke County, 2.07 mi S of Valley View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.450, -97.170

Quarter sized hail fell 2 miles south of Valley View.

Hail, Wise

When
April 14, 8:38 PM CST
Where
Wise County, 1.35 mi WSW of Ford
Measured
0.75 in hail
Reported by
Public
Coordinates
33.140, -97.490

Penny sized hail fell 9 miles southeast of Decatur.

Hail, Grayson

When
April 14, 8:40 PM CST
Where
Grayson County, Whitesboro
Measured
1.75 in hail
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
33.650, -96.920

Ping pong to golfball sized hail fell in Whitesboro.

Hail, Denton

When
April 14, 8:41 PM CST
Where
Denton County, 1.88 mi N of Sanger
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.397, -97.177

Dime sized hail was reported at Lois Lane and I-35N, north of Sanger.

Hail, Denton

When
April 14, 8:44 PM CST
Where
Denton County, 1 mi E of Bolivar
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.370, -97.253

Dime sized hail was reported 1 mile east of Bolivar.

Hail, Denton

When
April 14, 8:56 PM CST to 9:00 PM CST
Where
Denton County, Justin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.080, -97.300

Penny to quarter sized hail was reported for several minutes in Justin.

Hail, Denton

When
April 14, 9:10 PM CST
Where
Denton County, 2.45 mi WSW of Roanoke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.004, -97.218

Quarter sized hail fell in Roanoke.

Hail, Denton

When
April 14, 9:12 PM CST
Where
Denton County, 3.05 mi WSW of Roanoke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.998, -97.225

Dime to quarter sized hail fell south of Roanoke.

Hail, Denton

When
April 14, 9:13 PM CST
Where
Denton County, 1.5 mi SSW of Roanoke
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.000, -97.190

Golfball sized hail fell in Trophy Club and Roanoke.

Hail, Tarrant

When
April 14, 9:18 PM CST
Where
Tarrant County, 0.69 mi N of Southlake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.980, -97.130

Quarter sized hail fell 1 mile north of Southlake.

Hail, Fannin

When
April 14, 9:20 PM CST
Where
Fannin County, Bonham
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.580, -96.180

Hail, Denton

When
April 14, 9:22 PM CST
Where
Denton County, 1.83 mi SW of Roanoke
Measured
2 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
33.002, -97.203

The hail stones in the Roanoke and Trophy Club area increased to hen egg size.

Hail, Denton

When
April 14, 9:24 PM CST
Where
Denton County, Lewisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.070, -97.000

Hail, Denton

When
April 14, 9:24 PM CST
Where
Denton County, 4.58 mi SE of Bartonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.036, -97.071

Quarter sized hail fell 2 miles northeast of Flower Mound.

Hail, Tarrant

When
April 14, 9:27 PM CST
Where
Tarrant County, 1.93 mi E of Haslet
Measured
1 in hail
Reported by
Public
Coordinates
32.973, -97.317

Quarter sized hail fell at Fort Worth Alliance Airport.

Hail, Denton

When
April 14, 9:35 PM CST
Where
Denton County, 1.92 mi SSW of Lewisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.043, -97.007

A trained spotter reported quarter sized hail and estimated 60 mph winds near Lewisville.

Thunderstorm Wind, Denton

When
April 14, 9:35 PM CST
Where
Denton County, 1.9 mi SSW of Lewisville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
33.045, -97.013

A trained spotter estimated 60 mph winds near Lewisville.

Hail, Collin

When
April 14, 9:39 PM CST
Where
Collin County, Plano
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.020, -96.720

Hail, Collin

When
April 14, 9:40 PM CST
Where
Collin County, 0.88 mi SE of Shepton
Measured
1.25 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.020, -96.790

A trained spotter reported half dollar sized hail and measured 47 mph winds west of Plano.

Hail, Denton

When
April 14, 9:43 PM CST
Where
Denton County, 0.17 mi NNW of Carney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.082, -96.881

Quarter sized hail fell near The Colony and Hebron.

Hail, Collin

When
April 14, 9:45 PM CST
Where
Collin County, 2 mi WNW of Shepton
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.045, -96.829

Golfball sized hail fell at the intersection of Coit Rd and George Bush Turnpike. This location is approximately 5 miles west of Plano and 6 miles south of Frisco.

Tornado, Fannin

When
April 14, 9:46 PM CST to 9:50 PM CST
Where
Fannin County, 1.17 mi N of Honey Grove to 0.96 mi WNW of Honey Grove Arpt
Rating
EF0
Path length
1.53 mi
Path width
100 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
33.597, -95.921

A National Weather Service Storm Survey concluded an EF-0 tornado initially touched down about 1 mile northwest of Honey Grove near the intersection of County Road 2781 and Highway 82. The tornado moved to the northeast and lifted near the intersection of County Road 2875 and Private Road 287. Several structures and trees were damaged along the path. Estimated winds were 85 mph.

Hail, Collin

When
April 14, 9:48 PM CST
Where
Collin County, Plano
Measured
1 in hail
Reported by
Public
Coordinates
33.020, -96.720

Quarter sized hail fell with 40 to 50 mph winds reported in Plano.

Hail, Collin

When
April 14, 9:49 PM CST
Where
Collin County, Allen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.100, -96.680

Quarter sized hail fell with winds reported at 45 to 55 mph in Allen.

Hail, Fannin

When
April 14, 9:54 PM CST
Where
Fannin County, Leonard
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.380, -96.250

Golfball sized hail fell in Leonard which is approximately 12 miles south-southwest of Bonham.

Hail, Dallas

When
April 14, 9:55 PM CST
Where
Dallas County, Farmers Branch
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.930, -96.900

Ping pong ball sized hail was covering the ground in Farmers Branch.

Thunderstorm Wind, Dallas

When
April 14, 9:56 PM CST
Where
Dallas County, Garland
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

Spotters estimated 80 mph winds in Garland along with golfball sized hail.

Hail, Dallas

When
April 14, 9:56 PM CST
Where
Dallas County, Garland
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

Golfball sized hail fell in Garland.

Thunderstorm Wind, Lamar

When
April 14, 9:57 PM CST to 10:40 PM CST
Where
Lamar County, Petty to Post Oak
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
33.600, -95.820

Severe thunderstorm winds uprooted and snapped trees and tree limbs across Lamar County. Power poles were also snapped, and the giant steer at Sirloin Stockade on NE Loop 286 in Paris was blown off its trailer moorings and tossed across the parking lot.

Thunderstorm Wind, Dallas

When
April 14, 10:00 PM CST
Where
Dallas County, Richardson
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.950, -96.720

A trained spotter measured a 65 mph wind gusts in Richardson and reported quarter sized hail at the same time.

Hail, Dallas

When
April 14, 10:00 PM CST
Where
Dallas County, Richardson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.950, -96.720

Hail, Dallas

When
April 14, 10:05 PM CST
Where
Dallas County, Sachse
Measured
2 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.980, -96.570

Hen egg sized hail fell in Sachse.

Thunderstorm Wind, Dallas

When
April 14, 10:07 PM CST
Where
Dallas County, Garland
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

Spotters measured a 64 mph wind gust along with nickel sized hail in Garland.

Hail, Dallas

When
April 14, 10:07 PM CST
Where
Dallas County, Garland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.920, -96.630

Hail, Dallas

When
April 14, 10:10 PM CST
Where
Dallas County, Garland
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

Golfball sized hail fell in Garland.

Thunderstorm Wind, Dallas

When
April 14, 10:10 PM CST
Where
Dallas County, Garland
Measured
64 kt (74 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

Spotters measured a 74 mph wind gust in Garland.

Thunderstorm Wind, Dallas

When
April 14, 10:10 PM CST
Where
Dallas County, 3.24 mi ENE of Rowlett
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
32.915, -96.517

A member of the public measured a 78 mph wind gust east of Rowlett.

Hail, Dallas

When
April 14, 10:10 PM CST
Where
Dallas County, 3.2 mi ENE of Rowlett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.918, -96.519

A trained spotter reported penny sized hail just east of Rowlett.

Hail, Hill

When
April 14, 10:15 PM CST
Where
Hill County, Covington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.180, -97.270

Thunderstorm Wind, Dallas

When
April 14, 10:23 PM CST
Where
Dallas County, Mesquite
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.770, -96.600

A trained spotter measured a 65 mph wind gust in Mesquite at the East Mall.

Hail, Rockwall

When
April 14, 10:25 PM CST
Where
Rockwall County, Rockwall
Measured
1 in hail
Reported by
Public
Coordinates
32.930, -96.450

Hail, Hill

When
April 14, 10:30 PM CST
Where
Hill County, 2.07 mi S of Itasca Reese Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.170, -97.080

Penny sized hail and 35 mph winds were reported 4 miles east of Itasca.

Thunderstorm Wind, Collin

When
April 14, 10:32 PM CST
Where
Collin County, Melissa
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -96.580

Collin County Emergency Management estimated a 65 mph wind gust and nickel sized hail in Melissa which is approximately 4 miles northeast of McKinney.

Hail, Collin

When
April 14, 10:32 PM CST
Where
Collin County, Melissa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.280, -96.580

A trained spotter reported penny sized hail just east of Rowlett.

Hail, Kaufman

When
April 14, 11:18 PM CST
Where
Kaufman County, 2.01 mi E of Terrell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.732, -96.246

Nickel sized hail was reported just east of Terrell.

Thunderstorm Wind, Kaufman

When
April 14, 11:18 PM CST
Where
Kaufman County, 2.06 mi E of Terrell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.731, -96.245

Kaufman County Emergency Management estimated 60 mph winds just east of Terrell.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Tarrant2011-04-145MaleBoatingDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299908, 302641, 302642, 302643, 302644, 302645, 302655, 302656, 302658, 302646, 302647, 302659, 302660, 302661, 302648, 302662, 302663, 302664, 302729, 302666, 303517, 303518, 302668, 302671, 302672, 302673, 302674, 302679, 302709, 302680, 302682, 302685, 302714, 303657, 302687, 302718, 302690, 302721, 302154, 302692, and more.